June 15 2017

Real Life- Unpolished

WARNING: gross mental visuals ahead!
As I have said before and will probably say again, the symptoms of Crohn’s are so commonplace to me that I’ve forgotten what life was like before Crohn’s. I have good days and bad, but always feel an effect.
For the last month I have been on a slow Prednisone (steroid) taper. I started at 40mg, then 30, then 20, and so on. Well, to err is human, right? I forgot a dose. Usually it would be no big deal–take it as soon as you remember. However with my brain fog and back-to-work stress I couldn’t remember. Did I take it with breakfast? Did I eat breakfast? Did I take it with my coffee? Did I have coffee? I don’t want to double dose…better safe than sorry, right?
Next thing I know, it’s two days without the medicine and my body has started the withdrawal cycle. I was faced with a choice: go cold turkey or reintroduce the pill, only to continue tapering.
I picked cold turkey.
Now before anyone sighs, lectures, eye rolls, or whatever else one might normally do when someone makes a bad decision, realize this: at a 20mg dose, the tapering slows to decrease by 5mg at a time. When I went cold turkey it was time to taper from 10mg to 5mg. I made the choice I thought would be the best for myself and my body….but man, the itching, the hot flashes, the mood swings, headaches, etc.? I felt like a dang meth head.
As if that was not enough, I had an incident yesterday that I would normally internalize, ignore, and basically chalk up as a product of my life. However it occurred to me, this disease is so glossed over and prettied up that true awareness is hard to come by.
Since August I have had a fissure, open sore, or scorched wound thing (doctors have pretty much called it everything). Yesterday I was in the bath and the “injury” was hurting, so like any wound I tried scratching it. I instantly regretted it, but the pain went away so whatever, I went back to reading in the bath. Some time went by and I looked down–the entire bath tub was an orange-like red color. For a few seconds I stopped breathing. I had never had something like that happen and it took my brain a minute to jump into action.
Gross right?
Fortunately, or unfortunately (I have not yet decided which) for me, the “injury” is a superficial and common symptom of IBD. Because I lack the ability (for the most part) to form solid waste, I mostly expel a bile-like substance. Bile is acidic. Until I can manage the amount of bathroom visits and bile, the wound cannot properly heal.
As gross as this topic is and as difficult as it is for me to talk about, this is my reality. My life unpolished. So thank you to those who add color to a sometimes dark world and who are unafraid to be themselves. Thank you to the girl in the black Scion dancing like no one was watching. Thank you to the man butchering singing Savage Garden at the top of his lungs like a band member and not an off-key and possibly tone-deaf man. You give me pause in a loud world; you offer me an opportunity to not take life so seriously.

Tags: , , ,
Copyright 2018. All rights reserved.

Posted June 15, 2017 by in category "Crohn's Disease

2 COMMENTS :

  1. By Kara (Post author) on

    Oof, Crohn’s is gnarly. Steroids man…I’m relieved when I start them and I’m even more relieved when I’m done with them! I guess the biggest risk of stopping them immediately is steroid induced adrenal insufficiency, but that generally happens when someone has been on them for a few months or longer and goes from max dose to nothing. I can’t even imagine doing that.
    I hope the ring of fire heals….ouch! Have you tried cholestyramine? It’s a nasty drink (plug your nose and chug) – they say it tastes like Tang, I say they’re full of it – it binds with bile acid in the small intestine and neutralizes it so it at least helps with the burning, if not with the frequency of diarrhea. It worked for me until I couldn’t keep it down. That was traumatic. 😉

    Reply
    1. By omydaisy (Post author) on

      You aren’t kidding! The beast and I have been together for so long that I feel like I’ve got it pretty well tamed. Who am I kidding, Crohn’s puts me through the ringer. I never know what the hell my day will look like. I took up boxing to help with the anger from steroids, but I had only been on them a month, this time. I figured, I left my meds at work over the weekend, not much I could do.
      From your mouth the who Evers ears, it sucks. Some days I can’t sit down, some days I wear pads. I am actually in Cholestyramine now. Definitely don’t get tang. Add some cranberry juice they said, a spoonful of sugar makes it go down, they said! Well mark me down as skeptical. It helps, two scoops helps too much, one scoop not enough. Yet a scoop and half is my just right. Hmm. I’ll find the right dosage soon though, I hope.
      Life is a crapshoot. Sometimes literally!!

      Reply

Leave a Reply

Your email address will not be published. Required fields are marked *